How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pamela, LCSW Your Own Question
Pamela, LCSW
Pamela, LCSW, Psychotherapist/MSW
Category: Mental Health
Satisfied Customers: 747
Experience:  25 years of experience in private practice and inpatient psychiatry;licensed in two states
20091856
Type Your Mental Health Question Here...
Pamela, LCSW is online now
A new question is answered every 9 seconds

i have taken amitriptyline for 30 years. i was started on

This answer was rated:

i have taken amitriptyline for 30 years. i was started on celexa plus the amitrip. because a was experiencing an increase in depression/anxiety. Had an insurance change, new doc was concerned about a cardiac reaction. changed me to zoloft plus amitrip. helped at first now is not helping should i go back to celexa or try something something else?
Hello and thank you for contacting Just Answer:

I would be more concerned about the amitriptyline since it is a much older medication and does have side effects. Currently, amitriptyline is used more for severe anxiety than depression. I would wonder about weaning off of that and restarting celexa.
I wonder if you are consulting with a psychiatrist or a primary care doctor. A psychiatrist may be more willing to change and wean you off of different medications. They are also more well versed in the newest and most effective medications. If you do not have access to a psychiatrist, then I would ask whoever is prescribing why you are still on the amitryptiine. My thought is that after 30 years, you could probably use a trial without it.

I hope this helps and wish you luck,
Customer: replied 4 years ago.


i tried decreasing the dose of amitrip. with an increase in depression and anxiety. i am not willing to go off it. once when i did i ended up in the hospital. it has been very difficult as my provider retired and my new dr does not understand

Hello,
The prudent way to do it would be to cross taper, which means to slowly decrease your anitriptyline, while at the same time adding something else. I can understand your hesitancy if you ended up in the hospital, but I wonder if you were left uncovered with no other medication on board-which may been the issue.
In any case, it is clear that you are not comfortable with your new provider since you do not believe he/she understands your worry. If it is possible, a change in doctors to someone you can trust and who can understand your concerns is indicated.

thanks,
Customer: replied 4 years ago.

i do feel discouraged i tried decreasing the ami. and increased zoloft ended up good at first then started feeling bad again. whern i was on the ami. and celexa i felt good most of the time.

I am not aware of a cardiac reaction-it is in the same category as zoloft. I think it would be important to find a doctor who can hear you when you say that you felt good on that combination. Your primary care doctor may be able to give you more names. Psychiatric nurse practioners are also an excellent resource.

thanks,
Pamela, LCSW and other Mental Health Specialists are ready to help you

Related Mental Health Questions